MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE COROENT THORACOLUMBAR SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. NUVASIVE COROENT THORACOLUMBAR SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6900930
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during use in a procedure, the upper jaw of the pituitary rongeur fractured off.Reportedly, the device was being used per appropriate surgical technique.The fractured portion was retrieved from the surgical site.There was no reported adverse impact to the patient, user, or procedure.No additional information is available.
 
Additional Manufacturer Narrative
The reported event was confirmed by review of a photograph of the device, showing the articulating jaw of the pituitary fractured off at the hinge feature.No device was returned to nuvasive qa for evaluation; further, operative notes were not provided for review of usage/technique.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.A definitive cause for the fracture cannot be determined; however, based on previous investigations for similar events, pituitary rongeur jaw fracture can occur when off-axis excessive force and/or twisting motions are placed on the device during use.Labeling review: ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NUVASIVE COROENT THORACOLUMBAR SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18022381
Report Number2031966-2023-00242
Device Sequence Number15087696
Product Code LXH
UDI-Device Identifier00887517387431
UDI-Public887517387431
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6900930
Device Catalogue NumberN/A
Device Lot NumberFD9127201
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Initial Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/02/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale